Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Paducah, KY

August 23, 2000Gibson County, Pike County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Aug 23, 2000, 10:24 PM CDT for Gibson County, Pike County, Indiana. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 10:24 PM CDT (03:24 UTC)
Expired
Aug 23, 2000, 11:30 PM CDT
In force
66 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gibson County, IN, Pike County, IN

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:30 PM CDTHail 1Petersburg, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 240325
SVRPAH
INC051-125-240430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM EST WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA
  PIKE COUNTY IN SOUTHWEST INDIANA

* UNTIL 1130 PM EST(1130 PM CDT)

* AT 1015 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PETERSBURG...MOVING SOUTHEAST AT 25 MPH.

STRONG AND DAMAGING WIND IS LIKELY WITH THIS LINE OF SEVERE
THUNDERSTORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE WIND
SUBSIDES OR THE WARNING IS NO LONGER IN EFFECT. STAY AWAY2 FROM
WINDOWS.

LAT...LON 3848 8759 3839 8761 3840 8709 3852 8719

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:00 PM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Aug 23, 1:00 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED AUG 23 2000

MAIN FORECAST CONCERN WILL BE THUNDERSTORM CHANCES EARLY PERIODS AND
FRONTAL POSITION IN THE LATER PERIODS.

17Z SURFACE ANALYSIS SHOWS LOW CENTER OVER KANSAS WITH A QUASI
STATIONARY FRONTAL BOUNDARY EXTENDING EASTWARD THROUGH SOUTHERN IOWA
TO NEAR PIA IN CENTRAL IL. A TROUGH EXTENDED FROM LAKE MI THROUGH
CENTRAL IL TO JUST EAST OF UNO. IN THE UPPER LEVELS A 500 MB RIDGE
OF HIGH PRESSURE WAS CENTERED OVER THE SOUTHEAST U.S. CURRENT RADAR
SHOWING TSRA DEVELOPMENT ALONG THIS FRONTAL BOUNDARY BUT DISSIPATING
AS THEY PROGRESS EASTWARD INTO THE WORKED OVER ATMOSPHERE FROM LAST
NIGHTS TSRA'S.

WHERE THESE TWO SURFACE BOUNDARIES INTERACT...EASTERN IOWA INTO
CENTRAL IL...WILL BE A PRIME LOCATION FOR MCS INITIATION THIS
EVENING INTO TNGT. AS TONIGHT PROGRESSES...THE 500 MB HIGH WILL
RETROGRADE WESTWARD...ALLOWING MCS TO DIVE SOUTHWARD INTO THE LOWER
OHIO VALLEY. IT LOOKS MUCH LIKE LAST NIGHT...WITH THE MAIN
DIFFERENCE BEING HEIGHTS AND THICKNESSES BECOMING MORE NORTH TO
SOUTH ORIENTATED WITH TIME. THIS SHOULD ALLOW MORE OF PAH FA TO
ENCOUNTER TSRA...ALTHOUGH NE PTNS STILL APPEAR TO HAVE BEST CHC.
MCS SHOULD ASSIST THE FRONTAL BOUNDARY IN ITS SOUTHWARD
PROGRESSION...AS THE 12Z/WED MODEL RUN ADVERTISES. BEST VORTICITY
AND SURFACE FEATURES ARE PROGGED TO BE OVER PAH FA AFTER MIDNIGHT.
THIS ALSO COINCIDES WITH BEST UPPER LEVEL SUPPORT. HOWEVER WITH A
VERY UNSTABLE ATMOSPHERE IN PLACE...WILL NOT RULE OUT EVENING CHC OF
TSRA...AS NUMEROUS OUTFLOW BOUNDARIES WILL BE TRAVERSING THE FA FROM
THIS AM TSRA'S.

BEST CHC TONIGHT WL BE NE...TAPERING TO LEAST CHC SW. AFTER TNGT NGM
TRIES TO PUSH FRONT ON THROUGH FA INTO TENNESSEE VALLEY WITH ETA
HOLDING THE BOUNDARY IN SEMO. WILL LIKELY SPLIT THE DIFFERENCE ON
LOCATION OF SFC BOUNDARY...WITH BEST CHC BY THEN IN SEMO...TAPERING
TO LEAST CHC NE PORTIONS. THIS TREND IS ALREADY REFLECTED IN CURRENT
ZONES. THUS...ONLY MINOR ADJUSTMENTS NEEDED ON POPS WITH BREAKOUT
ESSENTIALLY REMAINING INTACT.

FWC MOS PERFORMED WELL WITH OVNGT LOWS AND TDAY HIGHS...OUTSIDE
PRECIP A3REAS...AND IN GNRL AGREEMENT WITH FAN NUMBERS. THUS WILL
FOLLOW GUIDANCE CLOSELY.

.PAH...NONE.

KH

In the hours before

Special weather statement, Aug 23, 6:32 PM CDT, 3 hours 52 minutes before
MOZ100-109-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT WED AUG 23 2000

...STRONG STORMS WERE DEVELOPING NORTHWEST OF POPLAR BLUFF...

AT 629 PM CDT...THE STORMS WERE LOCATED BETWEEN 10 AND 25 MILES
NORTHWEST POPLAR BLUFF. THE STORMS WERE DRIFTING NORTHEAST AROUND
10 MPH.  EXPECT RURAL AREAS OF NORTHERN BUTLER AND SOUTHERN WAYNE
COUNTIES TO BE IMPACTED BY THE STORMS BEFORE 700 PM.  VERY HEAVY
RAIN\...BRIEF WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS. GO INSIDE A STURDY BUILDING IF YOU ARE IN THE
PATH OF THESE STORMS.

PGW
Special weather statement, Aug 23, 7:00 PM CDT, 3 hours 24 minutes before
MOZ100-240033-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT WED AUG 23 2000

...A STRONG STORM WAS DEVELOPING NORTHWEST OF POPLAR BLUFF...

AT 659 PM CDT...THE STORM WAS LOCATED 12 MILES WEST OF GREENVILLE.
IT WAS MOVING NORTHEAST AT 10 MPH. BY 730 PM...EXPECT THE STORM
TO IMPACT RURAL AREAS OF NORTHERN WAYNE COUNTY.  SOME TOWNS IN THIS
AREA INCLUDE PIEDMONT...PATTERSON...LODI...AND SILVA. TORRENTIAL
RAINS...BRIEF WIND GUSTS UP TO 50 MPH AND SMALL HAIL CAN BE EXPECTED
WITH THIS STORM. GO INSIDE A STURDY BUILDING IF YOU ARE IN THE PATH
OF THIS STORM.

PGW
Local storm report, Aug 23, 7:59 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT WED AUG 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    GREENVILLE                MO   .75 INCH HAIL
08/23/00   WAYNE                          1/2 TO 3/4 INCH HAIL
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

DAB
Special weather statement, Aug 23, 10:17 PM CDT, 7 minutes before
ILZ078-INZ081-082-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1017 PM CDT WED AUG 23 2000

...A STRONG LINE OF STORMS WERE DEVELOPING NORTH OF EVANSVILLE...

AT 1015 PM...THE STORMS WERE LOCATED ALONG A LINE FROM 35 MILES
TO 100 MILES NORTHWEST OF EVANSVILLE.  THE STORMS WERE MOVING
SOUTHEAST AT 25 MPH.

BY 1030 PM...THE LEADING EDGE OF THE STORMS WILL MOVE INTO
AREAS BETWEEN ALLENDALE ILLINOIS AND PETERSBURG INDIANA. THAT
INCLUDES NORTHERN SECTIONS OF WABASH COUNTY ILLINOIS AND ALSO
NORTH SECTIONS OF GIBSON AND PIKE COUNTIES INDIANA.

EXPECT GUSTY WINDS TO 50 MPH...TORRENTIAL RAINS...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.  BY MIDNIGHT...THE STORMS WILL EDGE SOUTH
TOWARD CITIES ALONG THE OHIO RIVER. STAY TUNED FOR FURTHER UPDATES
AND POSSIBLE WARNINGS ON THIS DEVELOPING WEATHER SCENARIO.

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.